June  2012, 32(6): 2147-2164. doi: 10.3934/dcds.2012.32.2147

On the number of limit cycles in general planar piecewise linear systems

1. 

Department of Mathematics, Department of Electronics and Information Engineering, Huazhong University of Science and Technology, Wuhan, 430074, China

2. 

Department of Mathematics, Huazhong University of Science and Technology, Wuhan, 430074, China

Received  January 2011 Revised  June 2011 Published  February 2012

Much progress has been made in planar piecewise smooth dynamical systems. However there remain many important problems to be solved even in planar piecewise linear systems. In this paper, we investigate the number of limit cycles of planar piecewise linear systems with two linear regions sharing the same equilibrium. By studying the implicit Poincaré map induced by the discontinuity boundary, some cases when there exist at most 2 limit cycles is completely investigated. Especially, based on these results we provide an example along with numerical simulations to illustrate the existence of 3 limit cycles thus have a negative answer to the conjecture by M. Han and W. Zhang [11](J. Differ.Equations 248 (2010) 2399-2416) that piecewise linear systems with only two regions have at most 2 limit cycles.
Citation: Song-Mei Huan, Xiao-Song Yang. On the number of limit cycles in general planar piecewise linear systems. Discrete and Continuous Dynamical Systems, 2012, 32 (6) : 2147-2164. doi: 10.3934/dcds.2012.32.2147
References:
[1]

A. A. Andronov, A. Vitt and S. Khaikin, "Theroy of Oscillators," Pergamon Press, Oxford-New York-Toronto, Ont., 1966.

[2]

B. Coll, A. Gasull and R. Prohens, Degenerate Hopf bifurcation in discontinuous planar systems, J. Math. Anal. Appl., 253 (2001), 671-690. doi: 10.1006/jmaa.2000.7188.

[3]

V. Carmona, E. Freire, E. Ponce and F. Torres, On simplifying and classifying piecewise-linear systems, IEEE Trans. Circuits Systems I Fund. Theory Appl., 49 (2002), 609-620.

[4]

V. Carmona, E. Freire, E. Ponce and F. Torres, The continuous matching of two stable linear systems can be unstable, Discrete Contin. Dyn. Syst., 16 (2006), 689-703. doi: 10.3934/dcds.2006.16.689.

[5]

M. di Bernardo, C. J. Budd, A. R. Champneys and P. Kowalczyk, "Piecewise-Smooth Dynamical Systems. Theory and Application," Applied Mathematical Sciences, 163, Springer-Verlag London Ltd., London, 2008.

[6]

Z. Du, Y. Li and W. Zhang, Bifurcation of periodic orbits in a class of planar Filippov systems, Nonlinear Anal., 69 (2008), 3610-3628. doi: 10.1016/j.na.2007.09.045.

[7]

E. Freire, E. Ponce and F. Torres, Hopf-like bifurcation in planar piecewise linear systems, Publ. Mat., 41 (1997), 135-148.

[8]

E. Freire, E. Ponce, F. Rodrigo and F. Torres, Bifurcation sets of symmetrical continuous piecewise liinear systems with three zones, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 12 (2002), 1675-1702. doi: 10.1142/S0218127402005509.

[9]

A. Gasull and J. Torregrosa, Center-focus problem for discontinuous planar differential equations, Internat. J. Bifur. Chaos Appl. Sci. Engrg, 13 (2003), 1755-1765. doi: 10.1142/S0218127403007618.

[10]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632. doi: 10.1088/0951-7715/14/6/311.

[11]

M. Han and W. Zhang, On Hopf bifurcation in non-smooth planar systems, J. Differential Equations, 248 (2010), 2399-2416. doi: 10.1016/j.jde.2009.10.002.

[12]

T. Küpper and S. Moritz, Generalized Hopf bifurcation for non-smooth planar systems. Non-smooth mechanics, R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci., 359 (2001), 2483-2496.

[13]

Yu. A. Kuznetsov, S. Rinaldi and A. Gragnani, One-parameter bifurcations in planar Filippov systems, Int. J. Bifurc. Chaos Appl. Sci. Engrg., 13 (2003), 2157-2188. doi: 10.1142/S0218127403007874.

[14]

J. Li, Hilbert's 16th problem and bifurcations of planar polynomial vector fields, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 13 (2003), 47-106. doi: 10.1142/S0218127403006352.

[15]

X. Liu and M. Han, Hopf bifurcation for nonsmooth Liénard systems, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 19 (2009), 2401-2415. doi: 10.1142/S0218127409024177.

[16]

J. Llibre and E. Ponce, Hopf bifurcation from infinity for planar control systems, Publicacions Matemàtiques, 41 (1997), 181-198.

[17]

J. Llibre and E. Ponce, Bifurcation of a periodic orbit from infinity in planar piecewise linear vector fields, Nonlinear Anal., 36 (1999), 623-653. doi: 10.1016/S0362-546X(98)00175-8.

[18]

J. Llibre and E. Ponce, Piecewise linear feedback systems with arbitrary number of limit cycles, Int. J. Bifurc. Chaos Appl. Sci. Engrg., 13 (2003), 895-904. doi: 10.1142/S0218127403007047.

[19]

J. Llibre, E. Ponce and F. Torres, On the existence and uniqueness of limit cycles in Liénard differential equations allowing discontinuities, Nonlinearity, 21 (2008), 2121-2142. doi: 10.1088/0951-7715/21/9/013.

[20]

D. J. W. Simpson and J. D. Meiss, Andronov-Hopf bifurcations in planar, piecewise-smooth, continuous flows, Phys. Lett. A, 371 (2007), 213-220. doi: 10.1016/j.physleta.2007.06.046.

[21]

A. Tonnelier, On the number of limit cycles in piecewise-linear Liénard systems, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 15 (2005), 1417-1422. doi: 10.1142/S0218127405012624.

[22]

V. A. Gaiko and W. T. van Horssen, A piecewise linear dynamical system with two dropping sections, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 19 (2009), 1367-1372. doi: 10.1142/S021812740902369X.

[23]

Y. Zou and T. Küpper, Generalized Hopf bifurcation emanated from a corner for piecewise smooth planar systems, Nonlinear Anal., 62 (2005), 1-17. doi: 10.1016/j.na.2004.06.004.

[24]

Y. Zou, T. Küpper and W.-J. Beyn, Generalized Hopf bifurcations for planar Filippov systems continuous at the origin, J. Nonlinear Sci., 16 (2006), 159-177. doi: 10.1007/s00332-005-0606-8.

show all references

References:
[1]

A. A. Andronov, A. Vitt and S. Khaikin, "Theroy of Oscillators," Pergamon Press, Oxford-New York-Toronto, Ont., 1966.

[2]

B. Coll, A. Gasull and R. Prohens, Degenerate Hopf bifurcation in discontinuous planar systems, J. Math. Anal. Appl., 253 (2001), 671-690. doi: 10.1006/jmaa.2000.7188.

[3]

V. Carmona, E. Freire, E. Ponce and F. Torres, On simplifying and classifying piecewise-linear systems, IEEE Trans. Circuits Systems I Fund. Theory Appl., 49 (2002), 609-620.

[4]

V. Carmona, E. Freire, E. Ponce and F. Torres, The continuous matching of two stable linear systems can be unstable, Discrete Contin. Dyn. Syst., 16 (2006), 689-703. doi: 10.3934/dcds.2006.16.689.

[5]

M. di Bernardo, C. J. Budd, A. R. Champneys and P. Kowalczyk, "Piecewise-Smooth Dynamical Systems. Theory and Application," Applied Mathematical Sciences, 163, Springer-Verlag London Ltd., London, 2008.

[6]

Z. Du, Y. Li and W. Zhang, Bifurcation of periodic orbits in a class of planar Filippov systems, Nonlinear Anal., 69 (2008), 3610-3628. doi: 10.1016/j.na.2007.09.045.

[7]

E. Freire, E. Ponce and F. Torres, Hopf-like bifurcation in planar piecewise linear systems, Publ. Mat., 41 (1997), 135-148.

[8]

E. Freire, E. Ponce, F. Rodrigo and F. Torres, Bifurcation sets of symmetrical continuous piecewise liinear systems with three zones, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 12 (2002), 1675-1702. doi: 10.1142/S0218127402005509.

[9]

A. Gasull and J. Torregrosa, Center-focus problem for discontinuous planar differential equations, Internat. J. Bifur. Chaos Appl. Sci. Engrg, 13 (2003), 1755-1765. doi: 10.1142/S0218127403007618.

[10]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632. doi: 10.1088/0951-7715/14/6/311.

[11]

M. Han and W. Zhang, On Hopf bifurcation in non-smooth planar systems, J. Differential Equations, 248 (2010), 2399-2416. doi: 10.1016/j.jde.2009.10.002.

[12]

T. Küpper and S. Moritz, Generalized Hopf bifurcation for non-smooth planar systems. Non-smooth mechanics, R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci., 359 (2001), 2483-2496.

[13]

Yu. A. Kuznetsov, S. Rinaldi and A. Gragnani, One-parameter bifurcations in planar Filippov systems, Int. J. Bifurc. Chaos Appl. Sci. Engrg., 13 (2003), 2157-2188. doi: 10.1142/S0218127403007874.

[14]

J. Li, Hilbert's 16th problem and bifurcations of planar polynomial vector fields, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 13 (2003), 47-106. doi: 10.1142/S0218127403006352.

[15]

X. Liu and M. Han, Hopf bifurcation for nonsmooth Liénard systems, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 19 (2009), 2401-2415. doi: 10.1142/S0218127409024177.

[16]

J. Llibre and E. Ponce, Hopf bifurcation from infinity for planar control systems, Publicacions Matemàtiques, 41 (1997), 181-198.

[17]

J. Llibre and E. Ponce, Bifurcation of a periodic orbit from infinity in planar piecewise linear vector fields, Nonlinear Anal., 36 (1999), 623-653. doi: 10.1016/S0362-546X(98)00175-8.

[18]

J. Llibre and E. Ponce, Piecewise linear feedback systems with arbitrary number of limit cycles, Int. J. Bifurc. Chaos Appl. Sci. Engrg., 13 (2003), 895-904. doi: 10.1142/S0218127403007047.

[19]

J. Llibre, E. Ponce and F. Torres, On the existence and uniqueness of limit cycles in Liénard differential equations allowing discontinuities, Nonlinearity, 21 (2008), 2121-2142. doi: 10.1088/0951-7715/21/9/013.

[20]

D. J. W. Simpson and J. D. Meiss, Andronov-Hopf bifurcations in planar, piecewise-smooth, continuous flows, Phys. Lett. A, 371 (2007), 213-220. doi: 10.1016/j.physleta.2007.06.046.

[21]

A. Tonnelier, On the number of limit cycles in piecewise-linear Liénard systems, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 15 (2005), 1417-1422. doi: 10.1142/S0218127405012624.

[22]

V. A. Gaiko and W. T. van Horssen, A piecewise linear dynamical system with two dropping sections, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 19 (2009), 1367-1372. doi: 10.1142/S021812740902369X.

[23]

Y. Zou and T. Küpper, Generalized Hopf bifurcation emanated from a corner for piecewise smooth planar systems, Nonlinear Anal., 62 (2005), 1-17. doi: 10.1016/j.na.2004.06.004.

[24]

Y. Zou, T. Küpper and W.-J. Beyn, Generalized Hopf bifurcations for planar Filippov systems continuous at the origin, J. Nonlinear Sci., 16 (2006), 159-177. doi: 10.1007/s00332-005-0606-8.

[1]

Jihua Yang, Liqin Zhao. Limit cycle bifurcations for piecewise smooth integrable differential systems. Discrete and Continuous Dynamical Systems - B, 2017, 22 (6) : 2417-2425. doi: 10.3934/dcdsb.2017123

[2]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure and Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[3]

Lijun Wei, Xiang Zhang. Limit cycle bifurcations near generalized homoclinic loop in piecewise smooth differential systems. Discrete and Continuous Dynamical Systems, 2016, 36 (5) : 2803-2825. doi: 10.3934/dcds.2016.36.2803

[4]

Huanhuan Tian, Maoan Han. Limit cycle bifurcations of piecewise smooth near-Hamiltonian systems with a switching curve. Discrete and Continuous Dynamical Systems - B, 2021, 26 (10) : 5581-5599. doi: 10.3934/dcdsb.2020368

[5]

Yuan Chang, Yuzhen Bai. Limit cycle bifurcations by perturbing piecewise Hamiltonian systems with a nonregular switching line via multiple parameters. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2022090

[6]

Jaume Llibre, Lucyjane de A. S. Menezes. On the limit cycles of a class of discontinuous piecewise linear differential systems. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1835-1858. doi: 10.3934/dcdsb.2020005

[7]

Victoriano Carmona, Soledad Fernández-García, Antonio E. Teruel. Saddle-node of limit cycles in planar piecewise linear systems and applications. Discrete and Continuous Dynamical Systems, 2019, 39 (9) : 5275-5299. doi: 10.3934/dcds.2019215

[8]

Shimin Li, Jaume Llibre. On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5885-5901. doi: 10.3934/dcdsb.2019111

[9]

Valery A. Gaiko. The geometry of limit cycle bifurcations in polynomial dynamical systems. Conference Publications, 2011, 2011 (Special) : 447-456. doi: 10.3934/proc.2011.2011.447

[10]

Jaume Llibre. Limit cycles of continuous piecewise differential systems separated by a parabola and formed by a linear center and a quadratic center. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022034

[11]

Zhiying Qin, Jichen Yang, Soumitro Banerjee, Guirong Jiang. Border-collision bifurcations in a generalized piecewise linear-power map. Discrete and Continuous Dynamical Systems - B, 2011, 16 (2) : 547-567. doi: 10.3934/dcdsb.2011.16.547

[12]

Jihua Yang, Erli Zhang, Mei Liu. Limit cycle bifurcations of a piecewise smooth Hamiltonian system with a generalized heteroclinic loop through a cusp. Communications on Pure and Applied Analysis, 2017, 16 (6) : 2321-2336. doi: 10.3934/cpaa.2017114

[13]

Matteo Petrera, Yuri B. Suris. Geometry of the Kahan discretizations of planar quadratic Hamiltonian systems. Ⅱ. Systems with a linear Poisson tensor. Journal of Computational Dynamics, 2019, 6 (2) : 401-408. doi: 10.3934/jcd.2019020

[14]

Jacques Demongeot, Dan Istrate, Hajer Khlaifi, Lucile Mégret, Carla Taramasco, René Thomas. From conservative to dissipative non-linear differential systems. An application to the cardio-respiratory regulation. Discrete and Continuous Dynamical Systems - S, 2020, 13 (8) : 2121-2134. doi: 10.3934/dcdss.2020181

[15]

Jaume Llibre, Yilei Tang. Limit cycles of discontinuous piecewise quadratic and cubic polynomial perturbations of a linear center. Discrete and Continuous Dynamical Systems - B, 2019, 24 (4) : 1769-1784. doi: 10.3934/dcdsb.2018236

[16]

Xiaolei Zhang, Yanqin Xiong, Yi Zhang. The number of limit cycles by perturbing a piecewise linear system with three zones. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1833-1855. doi: 10.3934/cpaa.2022049

[17]

Dingheng Pi. Limit cycles for regularized piecewise smooth systems with a switching manifold of codimension two. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 881-905. doi: 10.3934/dcdsb.2018211

[18]

Shanshan Liu, Maoan Han. Bifurcation of limit cycles in a family of piecewise smooth systems via averaging theory. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3115-3124. doi: 10.3934/dcdss.2020133

[19]

Tao Li, Jaume Llibre. Limit cycles of piecewise polynomial differential systems with the discontinuity line xy = 0. Communications on Pure and Applied Analysis, 2021, 20 (11) : 3887-3909. doi: 10.3934/cpaa.2021136

[20]

Wenye Liu, Maoan Han. Limit cycle bifurcations of near-Hamiltonian systems with multiple switching curves and applications. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022053

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (339)
  • HTML views (0)
  • Cited by (80)

Other articles
by authors

[Back to Top]